Alabama, 2024

Damaging Winds in Alabama, May 25, 2024

May 25, 2024 · NWS HUN · 11 events in 2 counties and zones

Strong to severe thunderstorms producing damaging winds and heavy rainfall very quickly moved east during the early morning hours into the mid morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Strong to severe thunderstorms producing damaging winds and heavy rainfall very quickly moved east during the early morning hours into the mid morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 25, 2:59 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, May 25, 2:59 AM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
359 AM CDT Sat May 25 2024

...New NEAR TERM, SHORT TERM, LONG TERM...

.NEAR TERM...
(Today)
Issued at 359 AM CDT Sat May 25 2024

As an outflow boundary moves in from the west this morning, an
unorganized line of storms has formed in the Mississippi Valley.
Guidance from CAMs shows the line weakening as it moved into our
area and dissipating. However, development behind it is likely
due to lingering stratiform rainfall creating a temperature-
driven boundary.

Threats through this afternoon will include the following: Heavy
rainfall/localized flooding (medium confidence) Damaging
winds(medium confidence) hail (low confidence) and a tornado or
two (very low). Tornadoes remain a very low confidence threat
throughout the day. In the morning to early afternoon hours, we
remain capped with sufficient shear in place. However, there is a
low chance this cap can be overcome and allow an increased low
level streamwise vorticity to support a potential tornado threat.
As we move into the afternoon hours, wind shear decreases
significantly and the possible tornado threat decreases as well.
Therefore, it is a conditional threat depending on if the cap is
able to erode while there is enough environmental wind shear to
support the formation of one or two tornadoes. Heavy rainfall and
damaging winds will be our primary concerns through tonight. Any
storms that form are forecast to move slowly and have a potential
for backbuilding. PWATs in these storms are forecast to be around
1.7-1.75", which is exceeding the 90th percentile sounding
climatology per BMX. Model soundings support DCAPE values around
800-1,000 J/kg this morning into the late afternoon/evening hours,
supporting a damaging wind threat. As we move into the afternoon
hours, low level lapse rates increase to around 8.0 C/km as
atmospheric mixing occurs, supporting the potential for strong
downdrafts. Due to the high PWATs and possible waterloading, hail
has been kept as a low confidence threat.

While this morning's storms are more unorganized linear clusters
and we are able to time them, this afternoon's storms will likely
be a different story for timing. Their timing depends on where the
secondary boundary sets up, however, we are currently thinking
this will be somewhere around 12-14Z (7-9 AM CDT). After this
secondary cluster, we will be looking at more of a pop up
microburst situation through the evening hours. On the other hand,
there is also a low chance that redevelopment does not occur and
we are able to get through the day without any strong to severe
storms throughout the TN Valley. We will be closely monitoring
this mesoscale-driven situation. Storm total rainfall through
tonight is forecast to be less than an inch, however, higher
amounts are likely in areas that receive rainfall during these
sporadic, additional rounds.

&&

.SHORT TERM...
(Tonight through Tuesday)
Issued at 359 AM CDT Sat May 25 2024

The potential for microbursts will continue into the evening
hours before subsiding with the loss of diurnally driven
instability around sunset. Overnight, a break in rainfall will
take place for most of the TN Valley. However, low chances (around
30% or less) have been kept in due to lingering showers.

Sunday into Monday, high sfc pressure off the southern coast of
Florida will cause southerly winds to advect moisture from the
Gulf to the Tennessee Valley. This will support increased dew
points and subsequently an increased heat risk (to be discussed at
the end of this short term section) ahead of a cold front. A
slight risk (level 2/5) is in place for most of the area
(primarily north of the TN River). Timing continues to shift
later, however, it is looking like storms will move in from the NW
around 1 AM CDT and continue southeastward through noon. These
storms will bring risks of damaging winds (medium confidence),
heavy rainfall/localized flash flooding (medium confidence), hail
(medium confidence), and one or two tornadoes (low confidence).
Forecast soundings currently have us capped overnight, however,
there is sufficient shear in place as well as low level
streamwise vorticity to support a relatively higher tornado risk
if that cap is broken. Steep mid level lapse rates (7-8 C/km) and
MUCAPE around 1700-1900 J/kg will also support a hail risk.
DCAPE around 900-1100 J/kg also exists in these model soundings,
accompanied by sufficient shear to warrant a damaging wind risk.
We will continue to monitor this system closely.

As mentioned previously, high dew points will contribute to an
increased, moderate heat risk with high temperatures forecast to
reach the low 90s Sunday. During this time, heat will affect
individuals most sensitive to heat, especially those without
effective cooling and/or adequate hydration. Max heat indices
during this period will be around 95-99 degrees F.

Overnight Monday into Tuesday, dry weather returns (PoPs 10% or
less) as high pressure filters in from the northwest and lows
drop into the 60s before rising back into the low to mid 80s
during Tuesday afternoon.

&&

.LONG TERM...
(Tuesday night through Friday)
Issued at 359 AM CDT Sat May 25 2024

Sfc high pressure allows for dry weather to settle over the
region through the mid week. Upper level shortwaves will allow a
very low chance of showers (10% or less) during this time,
however, confidence is low in this occurring. High temperatures
during this period are forecast to be in the 80s with overnight
lows in the 50s/60s.

&&

.AVIATION...
(06Z TAFS)
Issued at 1155 PM CDT Fri May 24 2024

There have been no significant changes to previous aviation
forecast reasoning, as VFR conditions persist across the region
early this morning, with lgt SSE flow and patchy BR/FG forming in
a few locations. Between 6-9Z, storms currently in progress across
eastern AR are predicted to grow into a forward propagating MCS
that should spread east-southeastward through northern AL in the
hours around sunrise. Due to increasing confidence in this
scenario, we have introduced TEMPO groups for MVFR cigs/vsby at
MSL/9-13Z and HSV/10-14Z. AWWs for lightning/strong winds and
perhaps some hail may be required during this timeframe. VFR
conditions will return by mid-morning; however, additional but
more isolated TSRA could redevelop across the region by 20-21Z
near a mesoscale boundary in the wake of the morning MCS and
linger thru 2Z before dissipating.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...HC
SHORT TERM....HC
LONG TERM....HC
AVIATION...70

In the hours before

Special weather statement, May 25, 2:22 AM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Huntsville AL
322 AM CDT Sat May 25 2024

ALZ009-TNZ097-250845-
Jackson AL-Franklin TN-
322 AM CDT Sat May 25 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JACKSON AND
SOUTHEASTERN FRANKLIN COUNTIES THROUGH 345 AM CDT...

At 322 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Stevenson, or 12 miles west of Bridgeport, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bridgeport, Stevenson, Anderson, Bass, Russell Cave National
Monument, Long Island, and Sherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3483 8594 3504 8605 3514 8587 3499 8586
      3499 8561 3486 8559
TIME...MOT...LOC 0822Z 238DEG 16KT 3498 8593

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

30
Special weather statement, May 25, 3:18 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Huntsville AL
418 AM CDT Sat May 25 2024

TNZ076-096-097-250945-
Franklin TN-Moore TN-Lincoln TN-
418 AM CDT Sat May 25 2024

...A STRONG THUNDERSTORM WILL IMPACT MOORE...NORTHEASTERN LINCOLN AND
NORTHWESTERN FRANKLIN COUNTIES THROUGH 445 AM CDT...

At 418 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lynchburg, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Winchester, Lynchburg, Decherd, Estill Springs, Tims Ford Lake, Lexie
Crossroads, Mulberry, Harmony, Hurdlow, and Lois.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3541 8625 3539 8628 3538 8625 3537 8627
      3534 8624 3535 8622 3533 8620 3536 8616
      3536 8613 3534 8603 3531 8600 3530 8594
      3510 8635 3525 8656 3534 8647 3532 8642
      3535 8641 3536 8633 3541 8628
TIME...MOT...LOC 0918Z 230DEG 14KT 3522 8635

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

HC
Special weather statement, May 25, 3:23 AM CST, 40 minutes before
Special Weather Statement
National Weather Service Huntsville AL
423 AM CDT Sat May 25 2024

ALZ006-009-TNZ096-097-251015-
Madison AL-Jackson AL-Franklin TN-Lincoln TN-
423 AM CDT Sat May 25 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JACKSON...
NORTHEASTERN MADISON...SOUTHEASTERN LINCOLN AND FRANKLIN COUNTIES
THROUGH 515 AM CDT...

At 423 AM CDT, Doppler radar was tracking a strong thunderstorm over
New Market, or near Moores Mill, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Winchester, Moores Mill, Hazel Green, Decherd, Cowan, Huntland,
Sewanee, New Market, Tims Ford Lake, and Lincoln.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3530 8595 3529 8592 3522 8586 3502 8586
      3470 8645 3499 8658 3531 8595
TIME...MOT...LOC 0923Z 230DEG 21KT 3491 8646

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

HC
Special weather statement, May 25, 3:27 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Huntsville AL
427 AM CDT Sat May 25 2024

ALZ001>005-251015-
Lawrence AL-Lauderdale AL-Franklin AL-Limestone AL-Colbert AL-
427 AM CDT Sat May 25 2024

...STRONG THUNDERSTORMS WILL IMPACT LAUDERDALE...COLBERT...FRANKLIN
AND LAWRENCE COUNTIES THROUGH 515 AM CDT...

At 427 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Collinwood to near Hackleburg. Movement
was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia, Moulton,
Rogersville, Phil Campbell, Killen, and Town Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3501 8811 3500 8718 3430 8731 3433 8813
TIME...MOT...LOC 0927Z 278DEG 29KT 3510 8780 3433 8791

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

HC
Special weather statement, May 25, 3:46 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Huntsville AL
446 AM CDT Sat May 25 2024

TNZ097-251015-
Franklin TN-
446 AM CDT Sat May 25 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN FRANKLIN COUNTY THROUGH
515 AM CDT...

At 446 AM CDT, Doppler radar was tracking a strong thunderstorm over
Estill Springs, or near Winchester, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Winchester, Decherd, Estill Springs, Tims Ford Lake, Woods Reservoir,
Arnold AFB, and Alto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3534 8603 3531 8600 3532 8598 3528 8591
      3516 8622 3525 8628 3526 8628 3527 8627
      3528 8628 3535 8622 3533 8620 3536 8617
      3535 8616 3536 8616
TIME...MOT...LOC 0946Z 229DEG 25KT 3528 8613

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

HC

The radar

The Northeast Alabama radar (KHTX), 125 km away, was scanning. The volume nearest the first event began at 10:01 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
May 25, 4:03 AM CST
Where
Colbert County, 1.79 mi NW of Fosters Mill
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.790, -87.440

A tree was blown down on a house.

Thunderstorm Wind, Madison

When
May 25, 4:51 AM CST
Where
Madison County, 1.62 mi S of Cluttsville
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.807, -86.764

Powerlines were reported down on Greenwood Circle.

Thunderstorm Wind, Madison

When
May 25, 4:55 AM CST
Where
Madison County, 1.21 mi ESE of Nebo
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.765, -86.749

Trees were reported down on powerlines on NE McCrary road.

Thunderstorm Wind, Madison

When
May 25, 4:58 AM CST
Where
Madison County, 2.19 mi NE of Jeff
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.840, -86.690

A tree was blown down across Burwell Road.

Thunderstorm Wind, Madison

When
May 25, 5:01 AM CST
Where
Madison County, 1.33 mi ESE of Fletcher Chapel
Measured
35 kt (40 mph) estimated gust
Property damage
$200
Reported by
NWS Employee
Coordinates
34.720, -86.650

A large tree branch was knocked down in the NSSTC parking lot at the University of Alabama in Huntsville.

Thunderstorm Wind, Madison

When
May 25, 5:01 AM CST
Where
Madison County, 1.14 mi E of Fletcher Chapel
Measured
35 kt (40 mph) estimated gust
Property damage
$200
Reported by
NWS Employee
Coordinates
34.730, -86.650

A large tree branch was blown down across Bradford Drive Northwest.

Thunderstorm Wind, Madison

When
May 25, 5:01 AM CST
Where
Madison County, 0.74 mi N of Fletcher Chapel
Measured
35 kt (40 mph) estimated gust
Property damage
$200
Reported by
NWS Employee
Coordinates
34.741, -86.669

A large tree limb was blown down on the southeast side of the intersection of Research Park Blvd and U.S. Highway 72.

Thunderstorm Wind, Madison

When
May 25, 5:01 AM CST
Where
Madison County, 0.86 mi W of Huntsville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.728, -86.635

A utility pole was snapped bringing power lines down onto a house at the 800 block of Brickell Road.

Thunderstorm Wind, Madison

When
May 25, 5:01 AM CST
Where
Madison County, 0.89 mi WNW of Normal
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.786, -86.594

Trees were knocked down onto power lines on Tuxedo Drive.

Thunderstorm Wind, Madison

When
May 25, 5:02 AM CST
Where
Madison County, 1.14 mi W of Maysville
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.767, -86.450

A tree was knocked down which partially blocked the roadway along Ryland Pike Road.

Thunderstorm Wind, Madison

When
May 25, 5:02 AM CST
Where
Madison County, 2.54 mi ESE of Huntsville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.716, -86.579

A large tree and power line was down on Brandon Street in Southeast Huntsville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188346, 1188347, 1188348, 1188350, 1189825, 1189827, 1189828, 1189832, 1189835, 1189838, 1189841.